EconPapers    
Economics at your fingertips  
 

A Macroeconomic Approach to Optimal Unemployment Insurance: Applications

Camille Landais, Pascal Michaillat and Emmanuel Saez

American Economic Journal: Economic Policy, 2018, vol. 10, issue 2, 182-216

Abstract: In the United States, unemployment insurance (UI) is more generous when unemployment is high. This paper examines whether this policy is desirable. The optimal UI replacement rate is the Baily-Chetty replacement rate plus a correction term measuring the effect of UI on welfare through labor market tightness. Empirical evidence suggests that tightness is inefficiently low in slumps and inefficiently high in booms, and that an increase in UI raises tightness. Hence, the correction term is positive in slumps but negative in booms, and optimal UI is indeed countercyclical. Since there remains some uncertainty about the empirical evidence, the paper provides a thorough sensitivity analysis.

JEL-codes: E24 E32 J64 J65 (search for similar items in EconPapers)
Date: 2018
Note: DOI: 10.1257/pol.20160462
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (120)

Downloads: (external link)
https://www.aeaweb.org/doi/10.1257/pol.20160462 (application/pdf)
https://www.aeaweb.org/articles/attachments?retrie ... nBrVACTloK8Vulm9E2sW (application/zip)
https://www.aeaweb.org/articles/attachments?retrie ... 2nukI2up3rR75jdYnx6i (application/pdf)
https://www.aeaweb.org/articles/attachments?retrie ... J_Kzv1g_UeuH9oPJLudh (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: A macroeconomic approach to optimal unemployment insurance: applications (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejpol:v:10:y:2018:i:2:p:182-216

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Economic Policy is currently edited by Matthew Shapiro

More articles in American Economic Journal: Economic Policy from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-04-05
Handle: RePEc:aea:aejpol:v:10:y:2018:i:2:p:182-216